Missouri, 2005

Flash Flooding in Missouri, October 2, 2005

October 2, 2005 · NWS EAX · 4 events in 1 county or zone

4 flash flood, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before the first event at Oct 2, 3:14 AM CST, 1 hour 31 minutes earlier.

Area forecast discussion, Oct 2, 3:14 AM CST, 1 hour 31 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
414 AM CDT SUN OCT 2 2005

.DISCUSSION...
IN VERY SHORT TERM...CONCERN IS WITH HEAVY RAIN SITUATION CURRENTLY
ONGOING ACROSS AREAS JUST NORTH OF KANSAS CITY. STRONG LOW LEVEL JET
WHICH IS FEEDING THIS REGION IS STARTING TO VEER SLIGHTLY ON
PROFILERS. THIS TREND SHOULD CONTINUE THROUGH 15Z...WHICH SHOULD
FINALLY ALLOW THE HEAVY RAINFALL THAT HAS BEEN ANCHORED IN NORTHEAST
KANSAS TO MOVE OUT OF THE REGION.  THIS SHOULD OCCUR AS THE UPPER
LEVEL SHORT WAVE TROUGH IN NORTHEAST KANSAS WEAKENS AND PICKS UP
SPEED AS IT LIFTS OFF TO THE NORTHEAST THIS MORNING. RADAR IS
ALREADY SHOWING BACK EDGE OF THE RAIN IN KANSAS MAKING SOME PROGRESS
TO THE EAST. EXPECT IT TO CLEAR NORTHEAST KANSAS BY 12Z. RAIN SHOULD
BE OUT OF FORECAST AREA BY EARLY AFTERNOON...LEAVING THE AREA UNDER
THE INFLUENCE OF WARM SOUTHERLY WINDS IN ADVANCE OF A TROUGH
DEVELOPING IN THE HIGH PLAINS.

AREA WILL BE UNDER A SOUTHWEST FLOW ALOFT THROUGH TUESDAY WITH A
STRONGER SHORT WAVE DEVELOPING IN THE NORTHWESTERN PART OF THE
COUNTRY. WEAK WAVES MOVING NORTHEAST IN THIS FLOW WILL NEED TO BE
WATCHED FOR ANY CHANCES OF PRECIPITATION...BUT WITH UNSEASONABLY
WARM AIR IN PLACE...THINK THERE WILL BE ENOUGH OF A CAP TO KEEP
STORM POSSIBILITIES LOW. AREA WILL HAVE TO WAIT FOR THE STRONGER
WEST COAST SHORT WAVE TO MOVE OUR WAY TUESDAY NIGHT AND WEDNESDAY.
SURFACE FRONT ASSOCIATED WITH THIS WAVE EXPECTED TO BE ARRIVING IN
NORTHWEST MISSOURI TUESDAY NIGHT...THEN QUICKLY MOVE ACROSS REGION
WEDNESDAY MORNING. WILL LIKELY SEE SOME STRONGER WINDS WITH THIS
FRONTAL PASSAGE ON WEDNESDAY USHERING IN MUCH COLDER AIR...SO
WEDNESDAY AFTERNOON MAY END UP BEING ONE WHERE FALLING TEMPERATURES
WILL BE SEEN.

PC

&&

.PREVIOUS DISCUSSION...
318 PM CDT SAT...
SHORT TERM (TONIGHT-MONDAY)...

VIGOROUS MID LEVEL CLOSED LOW OVER CENTRAL KANSAS WILL BE THE MAIN
FOCUS THROUGH EARLY SUNDAY AS IT LIFTS SLOWLY TO THE NORTHEAST.
REGIONAL RADAR MOSAICS SHOW THE LEADING EDGE OF LARGE SCALE
ASCENT...IN THE FORM OF ELEVATED CONVECTION...MAKING STEADY
NORTHEAST PROGRESS OVER EASTERN KANSAS THIS AFTERNOON.

THIS SHOULD CONTINUE TO INCREASE IN BOTH COVERAGE AND INTENSITY...
ESPECIALLY AFTER DARK AS A 40-50 KNOT LOW LEVEL JET RESULTS IN
IMPRESSIVE WARM/MOISTURE ADVECTION WITHIN AN AREA MARKED BY MODERATE
ISENTROPIC ASCENT CENTERED ON THE 305K SURFACE. ELEVATED INSTABILITY
QUANTIFIED BY MUCAPES GENERALLY 300-500 J/KG (OWING TO POOR MID
LEVEL LAPSE RATES) SHOULD KEEP STORMS BELOW SEVERE LIMITS...ALTHOUGH
SOME SMALL HAIL COULD NOT BE RULED OUT IN THE METRO AREA SOUTHWARD.

TIMING AND FOCUS OF PRECIPITATION WILL EVOLVE BASED ON THE LOW LEVEL
JET TRAJECTORIES...BEING THE PRIMARY FORCING MECHANISM. THIS WOULD
TEND TO HOLD MOST OF THE PRECIPITATION OVER THE WESTERN THIRD OF THE
CWA THROUGH 06Z...THEN SPREADING RAPIDLY NORTH AND EAST DURING THE
EARLY MORNING HOURS AS 850-700MB FLOW BEGINS TO VEER. TENDENCY FOR
NEW CELL REGENERATION ALONG THE SW FLANK OF THE PRECIPITATION SHIELD
COULD LEAD TO LOCALLY HEAVY RAINFALL RATES OVER WEST CENTRAL MO AND
EXTREME EASTERN KANSAS...WHERE FLASH FLOOD GUIDANCE REMAINS LOCALLY
REDUCED.

MID LEVEL LOW SHOULD THEN ACCELERATE AND OPEN TO THE NORTHEAST
TOMORROW MORNING AS IT ACQUIRES A NEGATIVE TILT...RESULTING IN A
RAPID WARM FRONTAL PASSAGE AND AN END TO THE PRECIPITATION FROM THE
SOUTHWEST. STRENGTHENING SURFACE PRESSURE GRADIENT...RESULTING FROM
UPSTREAM TROUGHING LEE OF THE ROCKIES...WILL ALLOW FOR SOUTHERLY
FLOW TO INCREASE QUICKLY WITHIN THE WARM SECTOR. GUSTS COULD
FREQUENTLY APPROACH 30 MPH OVER WRN MO/ERN KS AS A MUCH WARMER AND
MORE HUMID AIRMASS SURGES NORTHWARD.

HAVE MADE UPWARD ADJUSTMENTS TO TEMPS AND DEWPOINTS TOMORROW THROUGH
MONDAY NIGHT AS A CAPPED WARM SECTOR AIRMASS BECOMES ESTABLISHED
BETWEEN THE DEVELOPING FRONTAL ZONE TO THE NORTHWEST AND A LARGE
UPPER RIDGE OVER THE SOUTHEAST. WOULD NOT BE SURPRISED TO SEE
READINGS NEAR 90F ON MONDAY WITH LOWS IN THE LOWER TO MIDDLE 70S IN
FAVORED URBAN AREAS.

BOOKBINDER

LONG TERM (TUESDAY THROUGH SATURDAY)...

MAIN FORECAST FEATURE TO CONCENTRATE ON THE LATTER HALF OF THE
FORECAST IS THE FRONTAL PASSAGE TUESDAY INTO WEDNESDAY.  GENERAL
AGREEMENT WITH THE MID RANGE MODELS PUTS THE FRONT THROUGH OUR AREA
ON TUESDAY NIGHT.  THE DGEX WAS THE LONE MODEL THAT SLOWED IT DOWN
TO WEDNESDAY.  HAVE INCREASED POPS A LITTLE FOR TUES NIGHT. AFTER
FROPA...HIGH PRESSURE BUILDS IN FOR THE REST OF THE PERIOD.

TEMPS SHOULD BE WARM AHEAD OF THE FRONT ON TUESDAY WITH HIGHS IN THE
80S.  GFS MAY BE A LITTLE GUNG HO WITH ITS CAA...BUT NEVERTHELESS H8
TEMPS WILL DROP TO THE COLDEST NUMBERS OF THE SEASON WITH BELOW ZERO
READINGS LIKELY IN NORTHERN MO BY 00Z THU.  THE REFLECTED SURFACE
TEMPS WILL BE IN THE 30S.  WITH THE SURFACE RIDGE IN THE
AREA...SOUTHEASTERLY WINDS WILL NOT LEAD TO A QUICK WARMUP...SO
TEMPS WILL JUST SLOWLY CREEP UP TO SEASONAL NORMALS BY THE END OF
NEXT WEEKEND.

LVKQ

&&

.EAX WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.

WFO EAX
Hazardous weather outlook, Oct 1, 12:00 PM CST, 16 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK...CORRECTED MND TIME
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
100 PM CDT SAT OCT 1 2005

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-021200-
ATCHISON KS-MIAMI-LINN KS-DONIPHAN-LEAVENWORTH-WYANDOTTE-
JOHNSON KS-ATCHISON MO-NODAWAY-WORTH-GENTRY-HARRISON-MERCER-
PUTNAM-SCHUYLER-HOLT-ANDREW-DE KALB-DAVIESS-GRUNDY-SULLIVAN-ADAIR-
BUCHANAN-CLINTON-CALDWELL-LIVINGSTON-LINN MO-MACON-PLATTE-CLAY-
RAY-CARROLL-CHARITON-RANDOLPH-JACKSON-LAFAYETTE-SALINE-HOWARD-
CASS-JOHNSON MO-PETTIS-COOPER-BATES-HENRY-
100 PM CDT SAT OCT 1 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL
AND WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THUNDERSTORMS WILL THREATEN EASTERN KANSAS AND WEST CENTRAL MISSOURI
LATE THIS AFTERNOON...AND OVERSPREAD MUCH OF THE REGION OVERNIGHT.
SEVERE WEATHER IS NOT EXPECTED...HOWEVER THE STRONGER STORMS MAY BE
ACCOMPANIED BY LOCALLY HEAVY RAINFALL AND SOME SMALL HAIL.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THUNDERSTORMS WILL BE ONGOING EARLY SUNDAY MORNING...BUT WILL EXIT
CENTRAL MISSOURI BEFORE MIDDAY. STRONG SOUTHERLY WINDS WILL
OVERSPREAD THE ENTIRE OUTLOOK AREA SUNDAY AFTERNOON...WITH GUSTS
LOCALLY UP TO 30 MPH POSSIBLE.

ANOTHER ROUND OF THUNDERSTORMS IS POSSIBLE TUESDAY NIGHT INTO
WEDNESDAY AS A COLD FRONT DROPS SOUTHEAST OUT OF NEBRASKA.
SEVERE WEATHER IS NOT ANTICIPATED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED THROUGH TONIGHT.

BOOKBINDER

In the hours before

Special weather statement, Oct 1, 10:49 PM CST, 5 hours 56 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1149 PM CDT SAT OCT 1 2005

KSZ103-020515-
LEAVENWORTH-
1149 PM CDT SAT OCT 1 2005

...SIGNIFICANT WEATHER ALERT FOR SOUTHERN LEAVENWORTH COUNTY UNTIL
1215 AM CDT...

AT 1148 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM 6 MILES SOUTHWEST OF TONGANOXIE...MOVING
NORTHEAST AT 30 MPH.

WINDS AROUND 50 MPH ARE EXPECTED WITH THIS STORM.

DB
Special weather statement, Oct 1, 11:01 PM CST, 5 hours 44 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1201 AM CDT SUN OCT 2 2005

KSZ057-105-MOZ043-020530-
CASS-JOHNSON-MIAMI-
1201 AM CDT SUN OCT 2 2005

...SIGNIFICANT WEATHER ALERT FOR NORTHEASTERN MIAMI...NORTHWESTERN
CASS AND SOUTHEASTERN JOHNSON COUNTIES UNTIL 1230 AM CDT...

AT 1158 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM 6 MILES SOUTHEAST OF PAOLA...MOVING NORTHEAST
AT 30 MPH.

THIS STORM WILL BE...
  NEAR LOUISBURG BY 1210 AM CDT.
  NEAR CLEVELAND BY 1220 AM CDT.
  5 MILES SOUTH OF BELTON BY 1230 AM CDT.

SMALL HAIL...AND WINDS AROUND 50 MPH ARE EXPECTED WITH THIS STORM.

DB
Local storm report, Oct 2, 2:32 AM CST, 2 hours 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
332 AM CDT SUN OCT 02 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0210 AM     FLASH FLOOD      1 E POTTER              39.43N 95.13W
10/02/2005                   ATCHISON           KS   LAW ENFORCEMENT

            WATER OVER ROAD AT K74 AND ROOKS ROAD.

0320 AM     FLOOD            EFFINGHAM               39.52N 95.40W
10/02/2005                   ATCHISON           KS   EMERGENCY MNGR

            STRANGER CREEK FLOODING. DAWSON STREET FLOODED.

&&

GKOCH
Special weather statement, Oct 2, 4:32 AM CST, 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
532 AM CDT SUN OCT 2 2005

KSZ025-103-021100-
ATCHISON-LEAVENWORTH-
532 AM CDT SUN OCT 2 2005

...SIGNIFICANT WEATHER ALERT FOR NORTHWESTERN LEAVENWORTH AND
SOUTHEASTERN ATCHISON COUNTIES UNTIL 600 AM CDT...

AT 531 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
SEVERE THUNDERSTORM NEAR NORTONVILLE...MOVING NORTHEAST AT 15 MPH.
NICKEL SIZE HAIL IS EXPECTED WITH THIS STORM. THIS STORM WILL BE
NEAR CUMMINGS AT 550 AM...AND ATCHISON AT 610 AM.

KOCH

The radar

The Pleasant Hill radar (KEAX), 79 km away, was scanning. The volume nearest the first event began at 10:46 UTC.

Open the radar archive at this moment

Event by event

4 flash flood. Local standard time, as filed.

Flash Flood, Platte

When
October 2, 4:45 AM CST to 12:00 PM CST
Where
Platte County, Tracy
Reported by
LAW ENFORCEMENT
Coordinates
39.383, -94.800

Fairgrounds Road at 92 Hwy near Tracy closed. Several other roads in Tracy reported flooded.

Flash Flood, Platte

When
October 2, 6:30 AM CST to 12:00 PM CST
Where
Platte County, Bean Lake
Reported by
LAW ENFORCEMENT
Coordinates
39.517, -95.000

Highway 45 closed due to flooding.

Flash Flood, Platte

When
October 2, 6:30 AM CST to 12:00 PM CST
Where
Platte County, 4 mi E of Camden Pt
Reported by
LAW ENFORCEMENT
Coordinates
39.450, -94.667

Highway E closed between Platte River and Highway B.

Flash Flood, Platte

When
October 2, 6:30 AM CST to 12:00 PM CST
Where
Platte County, 6 mi N of Ferrelview
Reported by
LAW ENFORCEMENT
Coordinates
39.400, -94.683

Highway B closed south of KK intersection.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2005Every state in 2005This day in weather historyWarnings in Missouri, October 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-30. Each event’s entry at NCEI: 5476630, 5476631, 5476632, 5476633.